Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My daughter, 17, had benign occipital epileptic fits at age 4, which stopped with Tegretol. Since her school days, she has been aggressive, even abusive. She also has episodes of weeping that suddenly change into silly laughter and euphoric mood. Mood stabilizers have no effect and when she was taken off risperidone, she became unmanageable.

What should we do?

Answered by: Wilfred Van Gorp

This is a potentially complicated situation, as there is a longstanding history dating back to early childhood.

The first thing that is in order is for your daughter to have an updated neurologic/epilepsy study by a neurologist expert in seizure disorders to rule out any recurrent seizure activity that might be difficult to diagnose based upon clinical symptoms alone.

The second step might be to have your daughter undergo neuropsychological testing to determine if there is any cognitive or emotional problem that could represent lingering effects or symptoms from her early seizure disorder.

Finally, a psychiatric examination would be helpful to determine whether your daughter has a psychiatric disorder, such as depression or anxiety, and to what degree medications might be helpful, or her history of medications might have played a role as well.

Given the complexity, a comprehensive workup following the steps above are indicated to fully understand what is going on with your daughter and how best to treat her.